Skip

Nothing to see here, move along.
April 8, 2014 7:57 PM   Subscribe

I was diagnosed with ADHD ~5 years ago. Since that time, I've been on a steady dose of Adderall XR (25-30 mg per day). I've always been decent at small talk and could keep up a stream of lively banter and my fair share of comebacks. But, about a last year, I have noticed concerning changes in many aspects of my speech...

As mentioned, I was diagnosed with ADHD ~5 years ago and have been on a steady dose of Adderall XR (25-30 mg per day). Two years ago, I was prescribed a benzo after a panic attack; however, the side effects were too damning for me to accept. In addition, I've been taking 5-10 mg of zolpidiem, 5 times per week over the last 6 months. As of April, I've been taking zolpidiem less frequently (no more than 2 times per week). All meds are generic.

Throughout the course of the last year, I've noticed distinct patterns in my speech and thoughts. The result: I don't ask questions; or, I ask too many questions. This feeling of clumsiness should have subsided, but seems to be getting worse.

Too much.
While I've never been entirely comfortable talking about myself to others (which includes family, close friends...anyone, really), I've somehow managed to take this to a whole new (awkward) level. It is not unusual for me to engage in the following:

Inquiring Mind: "Hey, how's work going?/Any exciting developments?"
Me: "Good!/So busy!/Crazy busy!/Great!/How about you?/Oh?/Wow!/How are you feeling about it?/What does that entail?/Are you excited?/Great weather, huh?"

I'm hovering somewhere in between Buddy the Elf and the Spanish Inquisition. I deflect questions like crazy. The questions just start spewing out. Total diarrhea of the mouth. There is little to no narrative on my end. When I run out of questions, overwhelming feelings of anxiety, tension, and all-around discomfort start washing over. Usually, and thankfully, the other party will break the silence.

There is something that feels terribly off about this. I can't quite put my finger on it, but this new-speech me sounds/feels so vacuous. Almost as if I can no longer be clever or at the very least, quick.

Too little.
When I call my parents, I experience what feels like a "mental block" and am seemingly unable to push the conversation past asking what they ate for dinner and what TV shows they were watching. I will now let long pauses go on, until I kick my brain into responding or asking a question or my parents end the call. Similar conversations ensue when I'm with friends. I don't feel like I'm contributing to the discussion at hand, nor do I feel like contributing to any discussion. There are times where I dread the grocery store, for fear that I'll have to engage in conversation with the cashier. I've had phone calls or meetings at work to similar effect.

How to get to "Just right"?
Because my conversations: (1) lack the old familiar ~*sPaRkLe*~, (2) are punctuated by way too many pauses, filler words, I now feel especially stifling and awkward.

I'm a healthy female in her mid-twenties. The last year has been fairly stressful (law school graduation, bar exam (that I've had to retake), responsibilities at my current firm) and kind of heavy with general apprehension of the Unknown. My mood has been a mix of decently chipper days followed by some particular darker days of pensive overthinking about my career and future. I feel substantively lacking at times. Anhedonia is an accurate way of describing it.

That said, my psychiatrist is aware that I am 100% opposed to taking any more benzos for my anxiety. I won't be able to meet with my psychiatrist until the end of the month, but am VERY curious to see if other MiFites have had similar experiences. So...I ask of you all:

What is going on? Is this a byproduct of the meds? Age? Too many gummi bears? And in your experience, did it get better?
posted by chloe.gelsomino to Health & Fitness (6 answers total) 5 users marked this as a favorite
 
There are things that work for anxiety that aren't benzos. In addition the ADHD meds are stimulants and could be making you more anxious. There are other meds out there now that don't have as much of that effect.
In addition, get some therapy.
posted by AlexiaSky at 8:26 PM on April 8 [3 favorites]


I take Inderal with my Adderall and it smoothes things out considerably.
posted by Sequence at 11:38 PM on April 8


I was only recently diagnosed with ADHD and have only been taking Adderall XR for about 6 months, so my experience is somewhat short-term. I also generally only take it during the work week (i.e. the financially critical days in my life), which has helped me track the drug's effects over time.

As others have mentioned Adderall is a powerful stimulant. Taking the XR version mitigates this somewhat as the effects should be more regulated throughout the day; that being said I definitely notice some of the effects you describe, especially during the first hour after taking it. This I'd absolutely attribute to the effects of the stimulant:

1. Mild feelings of elation or giddiness (your comparison to Buddy the Elf is apt)
2. Becoming extremely talkative
3. Heightened "sense" of awkwardness in oneself or in a given situation (this is anxiety)


These effects, in my experience, are exacerbated by such things as: caffeine, allergy/cold medicine with stimulants (the "D" versions), too little sleep, abnormal environmental stress.

If you are taking medication to treat your ADHD then you should accompany that with some form of therapy, preferably with a Dr who can adjust your dosage as needed.

Consider that your brain is misfiring in a couple of key ways which manifest as attention/execution deficits. The Adderall provides a massive stimulant response which acts as an overcompensation of these cognitive deficits. The trick is to find a dosage and therapeutic routine which provide the right amount of compensation so that you can keep the pendulum from swinging too hard the other way. This is why the therapy is so critical to effective treatment.
posted by Doleful Creature at 1:45 AM on April 9


I agree with Doleful about caffeine.

I'm guessing that as law school/lawyer you've been coffee'd up pretty well. But caffeine does not mix well with a lot of meds, especially the stimulants; when you're already wired it just adds to the anxiety, not the energy or sharpness. Couple other comments in mail...
posted by RandlePatrickMcMurphy at 4:11 AM on April 9 [1 favorite]


In addition, I've been taking 5-10 mg of zolpidiem, 5 times per week over the last 6 months. As of April, I've been taking zolpidiem less frequently (no more than 2 times per week).

So I'll be the first person to say something about this. Anxiety and changes in social behavior are both possible side effects of Ambien, and I know you said that in the last 9 days you're just using it just 2x week, Ambien 5x week for 5 months is not something generally recommended.
posted by blue suede stockings at 6:41 AM on April 9


I think the issue is that you currently have untreated anxiety. I understand not wanting to take benzos, but not taking them doesn't mean you don't have to deal with the anxiety on some level. My guess is that the ambien is necessary to sleep because of too much anxiety, yeah? All of your concerns, even the structure of this question, are text book anxiety symptoms (ask me how I know!).

Talk to your prescribing doctor about options for anxiety that aren't benzos. An SSRI is a very common route to try.
posted by Lutoslawski at 10:40 AM on April 9


« Older This seems to be a week for ac...   |  I rent an apartment with a str... Newer »

You are not logged in, either login or create an account to post comments



Post